Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 91, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2017, 5:43 PM CDT for Harvey County, McPherson County, Reno County, Kansas. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2017, 5:43 PM CDT (22:43 UTC)
- Expired
- May 19, 2017, 6:32 PM CDT
- In force
- 49 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harvey County, KS, McPherson County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 67 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 6:02 PM CDT | TSTM WND GST 65 | Ne Buhler, KS | |
| May 19, 6:15 PM CDT | FUNNEL CLOUD | 4 S Moundridge, KS | |
| May 19, 6:21 PM CDT | FUNNEL CLOUD | 1 S Hesston, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 4:47 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
543
WUUS53 KICT 192243
SVRICT
KSC079-113-155-192345-
/O.NEW.KICT.SV.W.0091.170519T2243Z-170519T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
543 PM CDT FRI MAY 19 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern McPherson County in central Kansas...
Northeastern Reno County in south central Kansas...
Northwestern Harvey County in south central Kansas...
* Until 645 PM CDT
* At 543 PM CDT, severe thunderstorms were located along a line
extending from near Hutchinson to 6 miles west of Haven, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hutchinson, Mcpherson, Hesston, Moundridge, Inman, Buhler, Burrton,
Galva, Canton, Mcpherson Airport and Hutchinson Airport.
This includes Interstate 135 between Mile Markers 40 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
and central Kansas.
LAT...LON 3853 9750 3828 9737 3817 9737 3817 9735
3790 9781 3817 9796 3817 9792 3820 9792
TIME...MOT...LOC 2243Z 211DEG 45KT 3812 9790 3787 9789
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CARUSO3 follow-up statements
691
WWUS53 KICT 192309
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
609 PM CDT FRI MAY 19 2017
KSC155-192318-
/O.CAN.KICT.SV.W.0091.000000T0000Z-170519T2345Z/
Reno KS-
609 PM CDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RENO COUNTY IS
CANCELLED...
The storms which prompted the warning has moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for south central
and central Kansas.
LAT...LON 3853 9750 3828 9737 3817 9737 3817 9735
3796 9770 3817 9770 3817 9792 3820 9792
TIME...MOT...LOC 2308Z 211DEG 45KT 3838 9770 3813 9769
$$
KSC079-113-192345-
/O.CON.KICT.SV.W.0091.000000T0000Z-170519T2345Z/
McPherson KS-Harvey KS-
609 PM CDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN MCPHERSON AND NORTHWESTERN HARVEY COUNTIES...
At 608 PM CDT, severe thunderstorms were located along a line
extending from near Mcpherson to near Buhler, moving northeast at 50
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Mcpherson, Hesston, Moundridge, Inman, Burrton, Galva, Canton and
Mcpherson Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
and central Kansas.
LAT...LON 3853 9750 3828 9737 3817 9737 3817 9735
3796 9770 3817 9770 3817 9792 3820 9792
TIME...MOT...LOC 2308Z 211DEG 45KT 3838 9770 3813 9769
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
LAWSON770
WWUS53 KICT 192325
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
625 PM CDT FRI MAY 19 2017
KSC079-113-192345-
/O.CON.KICT.SV.W.0091.000000T0000Z-170519T2345Z/
McPherson KS-Harvey KS-
625 PM CDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN MCPHERSON AND NORTHWESTERN HARVEY COUNTIES...
At 624 PM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Galva to near Hesston, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mcpherson, Hesston, Moundridge, Inman, Burrton, Galva, Canton and
Mcpherson Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
and central Kansas.
LAT...LON 3853 9750 3828 9737 3817 9737 3817 9735
3796 9770 3817 9770 3817 9792 3820 9792
TIME...MOT...LOC 2324Z 231DEG 27KT 3846 9753 3818 9742
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
LAWSON087
WWUS53 KICT 192332
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
632 PM CDT FRI MAY 19 2017
KSC079-113-192342-
/O.CAN.KICT.SV.W.0091.000000T0000Z-170519T2345Z/
McPherson KS-Harvey KS-
632 PM CDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCPHERSON AND
NORTHWESTERN HARVEY COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for south central
and central Kansas.
LAT...LON 3853 9750 3828 9737 3817 9737 3817 9735
3796 9770 3817 9770 3817 9792 3820 9792
TIME...MOT...LOC 2331Z 211DEG 45KT 3854 9747 3826 9736
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:12 PM CDT, 31 minutes earlier.
Area forecast discussion, May 19, 5:12 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Wichita KS 512 PM CDT Fri May 19 2017 .UPDATE... Issued at 501 PM CDT Fri May 19 2017 Headline: Tornado Watch #250 in effect for all of South-Central and parts of Central & Southeast KS until 10 PM CDT. This Evening: A line of thunderstorms, a few of which are producing tornadoes, continue to move northeast around 30 mph. At 5 PM CDT, the thunderstorms producing tornadoes were surging northeast across Reno and Kingman Counties. All products have been updated. && .SHORT TERM...(This evening through Monday night) Issued at 145 PM CDT Fri May 19 2017 Water vapor imagery shows deep upper low spinning over southern CO/northeast NM. At the surface, stationary front extends from near KMCI to southwest of KICT. Initial round of warm advection storms quickly lifted across the area this morning but it appears it did little to push the front south, with southeast winds still in place across western OK and southern KS. Meanwhile, persistent line of convection remains over eastern OK in an area of strong 850mb moisture transport and theta-e advection. Current thinking is that another round of storms will develop later this afternoon along the surface front over western OK and lift into south central and especially southeast KS. This activity will likely persist into the early evening hours. Should also see additional development southeast of the KS Turnpike this evening as 850-700mb moisture transport once again ramps up. We are also seeing additional convection over western KS, closer to the upper low where mid level lapse rates are maximized with this activity possibly affecting central/south central KS later this afternoon into the early evening hours. While instability doesn't look as high as we had yesterday at this time, there should still be enough early this evening for some severe storms, plus deep layer shear in the 40-55kt range won't hurt. PW's in the 1.75 to 2 inch range southeast of the KS turnpike will also allow for high rainfall rates which may lead to some flooding tonight. Current plan is to keep entire flood watch going and will likely cancel the western flank once the activity over west-central KS lifts out early this evening. By 12z Sat, the upper low will be lifting over southwest Nebraska with the cold front extending through the Ozark region into the Arklatex area. May see some lingering precip over far SE KS Sat morning, but by the early afternoon hours the forecast area will be precip free. Shortwave will continue to lift northeast and will be over the northern Mississippi Valley by Sun afternoon. Should continue with dry and cool conditions Sun as weak surface high pressure pushes east. Confidence is high that we'll see below normal temps for both Sat and Sun with Sat in the 60s with low to mid 70s expected for Sun. .LONG TERM...(Tuesday through Friday) Issued at 145 PM CDT Fri May 19 2017 There is decent model agreement between the GFS and ECMWF in tracking some shortwave energy out of the central Great Basin and across KS late Sun night into Mon. This will bring us our next chance for precip, but with limited moisture not expecting any severe storms or heavy rain. There is a slight chance for some light showers Tue, in the wrap around region of an upper low off to our east, but confidence is low in this panning out. Will finally get into a warming trend for Thu and especially Fri as the upper flow becomes more zonal. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 627 AM CDT Fri May 19 2017 Widespread LIFR/IFR was observed with low cigs and visibilities in the wake of a cold front bisecting the area this morning. Conditions are expected to prevail through much if not all of the day north of the front, while ceilings may lift some along and south of the front before showers and storms become more numerous by 16-18z or so. LIFR/IFR may return tonight as precipitation begins to diminish from west to east. Breezy northeast winds shift to the northwest as drier air filters across the area late tonight. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 50 64 46 75 / 30 10 0 10 Hutchinson 48 63 44 74 / 50 10 0 10 Newton 49 62 44 73 / 50 10 0 10 ElDorado 51 64 45 73 / 50 10 0 0 Winfield-KWLD 53 66 46 75 / 40 10 0 0 Russell 43 60 41 74 / 70 20 0 10 Great Bend 44 61 42 74 / 60 10 0 20 Salina 45 61 43 74 / 60 20 0 10 McPherson 48 62 43 73 / 50 10 0 10 Coffeyville 59 69 47 74 / 70 20 0 0 Chanute 57 68 46 73 / 60 20 0 0 Iola 57 67 46 72 / 70 20 0 0 Parsons-KPPF 59 69 47 73 / 70 20 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. && UPDATE...EPS SHORT TERM...RBL LONG TERM...RBL AVIATION...MWM
Hazardous weather outlook, May 19, 5:00 PM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 500 PM CDT Fri May 19 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 500 PM CDT Fri May 19 2017 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Strong to severe thunderstorms are likely this evening, especially across all of South-Central Kansas as well as Greenwood, Elk and Chautauqua Counties of Southeast Kansas where a few tornadoes are likely. Hail up to half dollar-sized and damaging 60 to 70 mph winds are also possible. Thunderstorms with pockets of heavy rainfall rates are also expected throughout the evening areawide which may cause flooding, including rises on area rivers and streams. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Minor flooding on some area rivers and streams is expected to continue through part of the weekend. Please refer to the Flood Warnings and River Flood statements for details. There is a chance for thunderstorms Sunday night through early next week across much of the area. The risk for organized strong or severe storms appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 19, 5:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
509 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM FUNNEL CLOUD 2 SW ARLINGTON 37.88N 98.20W
05/19/2017 RENO KS STORM CHASER
&&
BDKLocal storm report, May 19, 5:11 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
511 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TORNADO 2 N KINGMAN 37.68N 98.11W
05/19/2017 KINGMAN KS TRAINED SPOTTER
SPOTTER REPORTED IT ON THE GROUND, MOVING NORTHEAST.
&&
BDKLocal storm report, May 19, 5:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
527 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM FUNNEL CLOUD PARTRIDGE 37.97N 98.09W
05/19/2017 RENO KS TRAINED SPOTTER
&&
BDKLocal storm report, May 19, 5:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
531 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM FUNNEL CLOUD 1 SE SOUTH HUTCHINSON 38.02N 97.93W
05/19/2017 RENO KS EMERGENCY MNGR
&&
BDKLocal storm report, May 19, 5:34 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
534 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TORNADO 5 ESE PRETTY PRAIRIE 37.75N 97.94W
05/19/2017 RENO KS STORM CHASER
CONE TORNADO ON THE GROUND.
&&
BDKLocal storm report, May 19, 5:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TORNADO 2 WSW CHENEY LAKE 37.74N 97.83W
05/19/2017 RENO KS TRAINED SPOTTER
BRIEF TOUCHDOWN. TORNADO HAS SINCE LIFTED. SPOTTER WAS AT
77TH AND WORTHINGTON ROAD LOOKING WSW.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:04 PM CDT | Areal Flood Warning | ICT | Ellsworth, Saline | 12 hr |
| May 18, 7:12 PM CDT | Special Weather Statement | ICT | Butler | 33 min |
| May 18, 7:17 PM CDT | Special Weather Statement | ICT | Cowley | 28 min |
| May 18, 7:40 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Cowley, Elk, Greenwood | 65 min |
| May 18, 8:05 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 34 min |
| May 18, 8:30 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 39 min |
| May 18, 8:31 PM CDT | River Flood Warning | ICT | Saline | 45 hr |
| May 18, 8:37 PM CDT | River Flood Warning | ICT | Saline | 69 hr |
| May 18, 8:56 PM CDT | Special Weather Statement | ICT | Sumner | 64 min |
| May 18, 9:48 PM CDT | Areal Flood Warning | ICT | Barton | 12 hr |
| May 19, 9:32 AM CDT | Areal Flood Warning | ICT | Barton | 9 hr |
| May 19, 9:33 AM CDT | Special Weather Statement | ICT | Chase | 27 min |
| May 19, 10:28 AM CDT | Special Weather Statement | ICT | Harper, Sumner | 47 min |
| May 19, 10:38 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Harper, Sedgwick, Sumner | 34 min |
| May 19, 11:15 AM CDT | Special Weather Statement | ICT | Butler, Sedgwick | 45 min |
| May 19, 11:50 AM CDT | Special Weather Statement | ICT | Harvey, McPherson, Marion | 40 min |
| May 19, 12:01 PM CDT | Special Weather Statement | ICT | Butler | 44 min |
| May 19, 4:15 PM CDT | Tornado Warning | ICT | Kingman, Reno | 60 min |
| May 19, 4:22 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Reno, Rice | 53 min |
| May 19, 5:04 PM CDT | Tornado Warning | ICT | Kingman | 40 min |
| May 19, 5:07 PM CDT | Tornado Warning | ICT | Kingman, Reno | 42 min |
| May 19, 5:27 PM CDT | Tornado Warning | ICT | Kingman, Reno | 48 min |
| May 19, 5:55 PM CDT | Tornado Warning | ICT | Harvey, Sedgwick | 36 min |
| May 19, 6:33 PM CDT | Special Weather Statement | ICT | Marion | 57 min |
| May 19, 6:44 PM CDT | Areal Flood Warning | ICT | Barton | 18 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.